Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Anyone with medical knowledge willing to discuss DS's rash with me?

(14 Posts)
MarionCole Wed 01-Dec-10 22:07:45

I have seen 4 doctors in our practice about this and each time I come away feeling that I am wasting their time, but DS is suffering.

Basically a rash around his anus. After much pushing they took a swab and found streptococcal and anaerobic bacteria. Week 1 - Metronidazole and 5 days of penicillin. Rash almost gone, I continue to use metronidazole in case the anaerobes need more attacking, rash comes back. Go back to the doctor, they give us another 10 days of penicillin, rash almost goes but then comes back again after course finished.

Doctors are pushing me to just use a hydrocortisone, which gets rid of the rash but it comes back as soon as I stop using it.

I just think that we should be able to get rid of it. Am I being unreasonable? Will it just go on it's own eventually? He's 3.6 by the way.

BelleDeChocChipCookieMonster Wed 01-Dec-10 22:19:07

It sounds like he needs stronger antibiotics. You should take him back. If it's still a bacterial skin infection then it will return and spread unless it's treated. The antibiotics he's already had sound as though they were the correct strength to kill off the symptoms but not the bacteria, which is why it came back when they were stopped. This is why they gave him a longer course the next time but it did the same thing. He does need taking back as he will need something stronger.

Does this make sense?

MarionCole Wed 01-Dec-10 22:27:31

It does make sense, particularly as they have evidence from the swab that something needs to be treated. They just make me feel like I'm an annoyance. I don't know how many times I have told them that anti-fungals make it worse, they keep trying to tell me it's fungal. Thank you Belle for making me feel justified!

BelleDeChocChipCookieMonster Wed 01-Dec-10 22:33:47

It sounds like both bacterial (with it being a cocci member). Get them to re swab it. It sounds horrible for him. They normally prescribe flucloxacillin for skin infections though. confused

I hope he's on the mend soon.

thumbplumpuddingwitch Wed 01-Dec-10 22:40:01

topical erythromycin? Next step up from penicillin based drugs - I had one for skin infection before.

Does this sound like the rash your son has? If so, they are suggesting erythromycin or tetracyclines, either orally or topically.

thumbplumpuddingwitch Wed 01-Dec-10 22:42:13

Sorry - just re-read the swab results - might have been another bac there as well? Not sure how they test for Corynebacterium in the lab - the UV light thing seems to be done in situ on the skin.

alypaly Wed 01-Dec-10 23:32:52

has he been on ,or is he on any steroids of any sort or has he had prolonged courses of anti biotics

AnyoneforTurps Thu 02-Dec-10 00:38:29

The swab results aren't necessarily going to help guide treatment. Everyone has anerobes around their anus and a lot of people have commensal streptococci (commensal = bacteria that live on/in the body normally) which mainly live in the throat but can be moved down to the anal area by children touching their mouths then their bottom. You could treat your DS with antibiotics for 100 years and he would still have some bacteria on the swab.

TBH, the underlying cause of the rash is probably eczema/dermatitis, which is why it gets better with hydrocortisone. The reason it also improves with antibiotics is that eczema tends to get colonised by bacteria that naturally live on the skin (commensals). Streptococci are particularly prone to colonising eczema/dermatitis. They often make eczema worse, but they are not the underlying cause of the rash.

Short courses of antibiotics are worthwhile but, if he keeps having them, all that will happen is that the bacteria that are easily killed by antibiotics will die off and be replaced by resistent bacteria that are hard to kill, so repeated/prolonged courses of antibiotics should be avoided if at all possible.

If it was my child, I'd use bursts of hydrocortisone for 4-7 days at a time plus dermol to wash him in the bath and sudocrem to protect the area. Eczema is a chronic condition so I would expect it to come back from time to time but, if it came back frequently I'd ask to see a dermatologist as occasionally the rash turns out to be something else like psorasis. This is pretty unsual in a 3 y.o. though - eczema is by far the likeliest cause so definitely worth giving the hydrocortisone a try first though - if you saw a dermatologist tomorrow, all s/he would do is give you hydrocortisone and moisturisers as a first step.

Hope this helps. One more thought - have threadworms been ruled out?

MarionCole Thu 02-Dec-10 18:27:42

Thanks for all your comments.

Anyoneforturps - I think you have just explained to me the thought process that the doctors are going through (but have never actually put into words!) I will follow your suggestion, I have hydrocortisone creams, never heard of dermal but I will track it down and will get some sudocrem. When you say 'frequently', how often would you consider too frequent?

We haven't treated for threadworms, but I always clean him after he goes to the toilet and I have never seen any.

AnyoneforTurps Thu 02-Dec-10 19:52:30

I would definitely treat for threadworm on the off-chance - they can be sneaky little buggers and sometimes itching is the only symptom. They probably wouldn't have caused the rash but they might be causing a cycle of itch-skin irritation-itch and making it worse. You have to treat the whole family (unless you are pregnant) - info on how to do it here

Info on Dermol here - it has antibacterial properties so hopefully will kill off excessive bacteria without your DS needing more antibiotics.

No definite rule about how frequent is too frequent but - roughly - I'd want a 2nd opinion if no improvement in 6 weeks, or - once you have got it under control initially - if the rash is bad enough to cause your son distress more than once a month. You may need to use the Dermol & sudocrem indefinitely though.

MarionCole Thu 02-Dec-10 20:37:42

Is it common to have eczema/dermatitis this localized?

AnyoneforTurps Thu 02-Dec-10 20:47:51

Not unusual in certain parts of the body especially the hot & sweaty ones e.g. ear canals, perineum (skin between genitals & anus).

TBH though, the precise diagnosis is less important than getting rid of it. My professor of dermatology when I was a med student used to say "There are only two types of rash: those that respond to steroids [e.g. hydrocortisone] and those that don't". smile If it gets better on hydrocortisone - great, if not see a dermatologist but at least 90% of rashes like this will be controlled by the combination of dermol & a good moisturiser plus occasional hydrocortisone.

MarionCole Thu 02-Dec-10 20:55:29

So I think my initial assertion that "I just think we should be able to get rid of it" might be a bit optimistic. Sounds like I should just be happy that it can be controlled. It will be a bit undignified for him though if I'm still putting cream on his arse when he's 12! (Although I suppose he will be able to do it himself by then)

AnyoneforTurps Thu 02-Dec-10 21:27:25

Don't panic - most children grow out of it!

You do have to think of eczema in terms of control rather than cure, but I definitely wouldn't want to put you off seeing your GP again if it's not improving. There is nothing unreasonable about you wanting to get the rash much better than it is at the moment - I wasn't trying to say that you were wrong - only that you might have to re-set your expectations a bit.

Some more info here (I'm obsessed with patient.co.uk - it's great!)

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: